EMPOWERING PHYSICIANS WITH EVIDENCE-BASED CONTENT
cart 0 Items $0.00 | STORE | SUBSCRIBE/RENEW LOGIN | REGISTER | CONTACT US
Home Browse Topics Take CME Tests Editorial Boards About Us Store Subscribe/
Renew

Home > Browse Topics

<< Procedural Sedation In The ED: How, When, And Which Agents To Choose

When Things Go Wrong

Despite the best-laid plans, a conscious sedation will occasionally “go bad.” This usually means respiratory depression and/or hypoxia. The first intervention should be to stimulate the patient. This alone may restore ventilations. If it does not, the patient should be bagged with the bag-valve mask while the nurse prepares to administer a reversal agent. There is no need for a frantic rush for a reversal agent while the patient remains apneic—as long as the patient is being ventilated.

If a patient requires reversal of medication-induced respiratory depression, either naloxone or flumazenil may work. No good studies demonstrate which of these is the drug of choice. Obviously, if the patient has received only a narcotic, naloxone is indicated, whereas if a benzodiazepine alone was used, flumazenil should be given. If both a narcotic and benzodiazepine were used to sedate the patient, either drug would theoretically work. Because the analgesic effect of the narcotic may still be important, some suggest using flumazenil to reverse respiratory depression in these circumstances. Several studies show that flumazenil is safe and efficacious in reversing sedation in patients given a combination of a benzodiazepine and an opioid.63-65 However, flumazenil will sometimes restore consciousness without improving respiration.66,67 Patients who do not breathe adequately after flumazenil may require naloxone. Drugs such as propofol or methohexital cannot be reversed.

Another anxiety-provoking event during procedural sedation is laryngospasm. Frequently this response is transient and may require no interventions. If it persists for more than several seconds, laryngospasm may be reversed with bagging. On rare occasions, persistent severe laryngospasm may require nebulized lidocaine or very small doses of succinylcholine (0.1 mg/kg).68 One case report suggested that flumazenil can reverse midazolam-induced laryngospasm.69

Other adverse effects include vomiting either intraor post-procedure. Since aspiration is always a consideration, roll the patient on his or her side and suction as needed. As mentioned before, some children may have paradoxical reactions to benzodiazepines, which are sometimes responsive to flumazenil.

Go

 

Emergency Stroke Care: Advances And Controversies

 

About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

EMRA EMRA
AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 05/04/2016
© EB Medicine